MAUDE Adverse Event Report: MALLINCKRODT MEDICAL SHILEY; TUBE TRACHEOSTOMY AND TUBE CUFF

MALLINCKRODT MEDICAL SHILEY; TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number 8CN85R
Medical Device Problem Code Gas/Air Leak (2946)
Health Effect - Clinical Codes Unintended Extubation (4564); Insufficient Information (4580)
Date of Event 05/10/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that at a hospital, the 8.5mm and 7.0mm tracheostomy tubes had a leaking cuff during the procedure based on the video provided.There was no reported patient outcome.
 
Additional Manufacturer Narrative
D10 concomitant product: 5cn70r , 5cn70r 7.0mm adt flex trach w tg cuff x1, lot# unknown.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Additional information: g3, h3 and h6.H3 evaluation summary: medtronic conducted an investigation based upon all information received.The involved device was not returned.However, a video was provided.Visual inspection noted a tracheostomy tube that was leaking air from the cuff body.It was reported that the 8.5mm and 7.0mm tracheostomy tubes had a leaking cuff during the procedure based on the video provided.The reported issue was confirmed.The product analysis noted evidence that the device was not used as intended.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.The instructions included with this device provide the following guidance: ordinarily, cuff pressure should not exceed 25 cm of h2o.Over-inflation of the cuff may cause tracheal damage and may inhibit ventilation.Consult with the attending physician.Test each tube¿s cuff, pilot balloon, and valve by inflation prior to use.If dysfunction is detected in any part of the inflation system, the tube should not be used.Cuff inflation should be checked on a regular basis, and replacement tracheostomy tubes should be kept at bedside.To ease insertion and to guard against cuff perforation from sharp edges of cartilage, taper back the cuff by deflating the cuff and gently moving it away from the distal tip of the cannula toward the neck plate as the residual air is removed by deflation.When tapering the cuff, do not use sharp instruments that would damage the cuff, such as forceps or hemostats.Avoid pulling or manipulation of the inflation line, as it is designed to conduct and hold air as part of the cuff inflation system.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Additional information: b2, b5, g3 and h6.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that at a hospital, the 8.5 mm and 7.0 mm tracheostomy tubes had a leaking cuff during the procedure based on the video provided.The patient was re-intubated twice, but eventually died.
 
Additional Manufacturer Narrative
Additional information: d9, g3, h3 and h6.H3 evaluation summary: medtronic conducted an investigation based upon all information received.The device and a photo were available for evaluation.Visual inspection noted a series of small abrasions on the surface of the cuff body.When the unit was inflated, the cuff appeared distorted, and it deflated rapidly.It was reported that the 8.5 mm and 7.0 mm tracheostomy tubes had a leaking cuff during the procedure based on the video provided.The reported issue was confirmed.The product analysis noted evidence that the device was not used as intended.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.The instructions included with this device provide the following guidance: to ease insertion and to guard against cuff perforation from sharp edges of cartilage, taper back the cuff by deflating the cuff and gently moving it away from the distal tip of the cannula toward the neck plate as the residual air is removed by deflation.When tapering the cuff, do not use sharp instruments that would damage the cuff, such as forceps or hemostats.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
SHILEY
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
MALLINCKRODT MEDICAL
cornamaddy
athlone 3810
EI  3810
Manufacturer (Section G)
MALLINCKRODT MEDICAL
cornamaddy
athlone 3810
EI   3810
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key22231039
Report Number8020889-2025-00293
Device Sequence Number13059444
Product Code JOH
UDI-Device Identifier10884521205451
UDI-Public10884521205451
Combination Product (Y/N)N
Initial Reporter CountryRP
PMA/510(K) Number
K150844
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8CN85R
Device Catalogue Number8CN85R
Device Lot Number202405168X
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2025
Supplement Date Received by Manufacturer06/26/2025
09/12/2025
11/21/2025
Initial Report FDA Received Date06/17/2025
Supplement Report FDA Received Date06/30/2025
09/16/2025
11/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/13/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE NOTES ON H11
Patient SexUnknown